News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: High Pulse.. Could it be my Meds? please help


 heather25 - Mon Sep 20, 2004 5:16 pm

Lately, for about the past 4 weeks or so, I have been experiencing a very high pulse rate. It ranges anywhere between 124-132 bpm. I just checked it about 30 minutes ago on the machine at wal-mart and it was 149 and my blood pressure was 150/89. I am not very active and stay home most of the time. I am 25 yrs old and smoke about a half a pack a day. I feel weak a lot and my body feels shaky, I feel tired most of the time, I get headaches frequently and I don't eat much, I also get severe dull pains in my stomach. I have Crohn's disease and am taking Sulfasalazine, which doesn't seem to help much but is the cheapest option I know of. My normal pulse rate use to be in the upper 80's to mid 90's. I know that my pulse is high and it's beginning to really worry me. I don't work right now, am suppose to be looking for a job, but I feel so sick most of the time with my Crohn's and the high pulse and weakness, that I don't feel like doing much of anything. Would this have anything to do with the Crohn's or medication or could there be some other cause?
 Dr. Yasser Mokhtar - Tue Sep 21, 2004 2:50 pm

User avatar Dear Heather,

Tachycardia is not one of the side effects of sulfasalazine.

The high pulse that you are having can be caused by lots of things and this is the problem with tachycardia, that it is non-specific and has lots of various reasons.

In your case, i think the tachycardia, assuming that it is sinus tachycardia (arising from the normal pacemaker of the heart) and not an abnormal rhythm, can be caused by:
1. Dehydration: which in turn can be caused by either vomiting, diarrhea or increase in the amount of urine.
2. Abnormalities in the electrolytes caused by either vomiting or diarrhea.
3. Other general causes such as hyperative thyroid gland, too much caffeine, excessive smoking, not getting enough sleep.

My recommendation is whenever you have a heart rate that fast up to 149 you have to get an electric drawing of the heart called an ekg to make sure that this is a normal fast rhythm and not an abnormal rhythm as the approach to either is totally different.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here